Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 178, NWS St. Louis, MO

June 29, 2023Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 29, 2023, 10:09 AM CDT for Lewis County, Missouri. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2023, 10:09 AM CDT (15:09 UTC)
Expired
Jun 29, 2023, 10:45 AM CDT
In force
36 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Lewis County, MO

The radar

The St Louis radar (KLSX), 177 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:20 AM CDTTSTM WND DMG3 Ese La Belle, MONumerous tree limbs blocking one lane of traffic along Route 6 between Lewistown and LaBelle. Time estimated from radar.
Jun 29, 10:39 AM CDTTSTM WND DMGCanton, MO8 inch diameter tree limbs down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 5:49 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS53 KLSX 291509
SVRLSX
MOC111-291545-
/O.NEW.KLSX.SV.W.0178.230629T1509Z-230629T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1009 AM CDT Thu Jun 29 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Lewis County in northeastern Missouri...

* Until 1045 AM CDT.

* At 1009 AM CDT, a severe thunderstorm was located over La Belle,
  moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Canton.

This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9150 4024 9151 4020 9150 4018 9151
      4012 9151 4006 9149 4003 9150 3995 9144
      3995 9195 4026 9195
TIME...MOT...LOC 1509Z 271DEG 38KT 4015 9194 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MRB
2 follow-up statements
018 
WWUS53 KLSX 291530
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1030 AM CDT Thu Jun 29 2023

MOC111-291545-
/O.CON.KLSX.SV.W.0178.000000T0000Z-230629T1545Z/
Lewis MO-
1030 AM CDT Thu Jun 29 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR CENTRAL LEWIS COUNTY...

At 1030 AM CDT, a severe thunderstorm was located near Canton, moving
east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
  Canton.

This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9150 4024 9151 4020 9150 4018 9151
      4012 9151 4006 9149 4003 9150 4000 9148
      4004 9181 4026 9182
TIME...MOT...LOC 1530Z 271DEG 38KT 4015 9164 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MRB
748 
WWUS53 KLSX 291539
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1039 AM CDT Thu Jun 29 2023

MOC111-291548-
/O.EXP.KLSX.SV.W.0178.000000T0000Z-230629T1545Z/
Lewis MO-
1039 AM CDT Thu Jun 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEWIS COUNTY WILL
EXPIRE AT 1045 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Illinois...and northeastern Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
southwest Lewis County until 1115 AM CDT.

LAT...LON 4025 9150 4024 9151 4020 9150 4018 9151
      4012 9151 4006 9149 4003 9150 4000 9148
      4004 9181 4026 9182
TIME...MOT...LOC 1538Z 271DEG 38KT 4015 9154 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:22 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 29, 6:22 AM CDT, 3 hours 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
622 AM CDT Thu Jun 29 2023

.UPDATE...
Issued at 620 AM CDT Thu Jun 29 2023

While convection has largely held off in our area through the
early morning hours, focused mainly to our east associated with
low level moist advection in the low level jet, upstream to our
west an MCS has begun to develop and grow across Kansas and
Nebraska. This will continue eastward this morning. It may
experience some weakening over the next few hours during the
diurnal minimum in instability, but redevelopment is expected as
things begin to heat up this morning. This is likely to be the
main show for severe weather today for our area, with damaging
winds the primary threat with the bowing segments. Some elevated
supercells out ahead of it will pose a risk for large hail. The
risk is greatest across northern Missouri into west central
Illinois where the Severe Thunderstorm Watch has been issued.
We're on the tail end of this watch, so the threat is still
several hours away, with the most likely time for severe weather
being late morning to early afternoon.

Kimble

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 245 AM CDT Thu Jun 29 2023

The upper ridge has finally nudged into our area and today is
likely to be the hottest day of the year so far. Low level
moisture has also increased as 70+ dewpoints were noted early this
morning across much of the area. We'll likely mix out some of the
higher dewpoints this afternoon as the temperature heats up, but
it's still looking like a hot and humid day with the Heat Advisory
remaining in effect.

A subtle frontal boundary is positioned near the northern edge of
our forecast area in northeast MO into western IL. The
expectation has been that convection would initiate along this
boundary during the early morning hours potentially extending
southeast into central IL as well. So far, though, this has failed
to materialize likely in part due to the lack of substantial
moist southerly flow into the boundary itself. This could change
over the next few hours as CAMs continue to show convective
initiation is just around the corner. That said, confidence is low
in CAM solutions. If storms can get going, they will have plenty
of elevated instability and moderate shear to work with, leading
to the potential for elevated supercells expanding into an MCS.
SPC Day 1 outlook has been upgraded to an enhanced risk mainly
due to the potential for multiple rounds of MCSs to track roughly
along the frontal zone today and tonight. Each round would have
the potential for damaging winds as the primary threat.
Unfortunately the timing is very unclear due to uncertainty in
where the subtle forcing mechanisms will exist to trigger
convection. The most robust convection is currently in Nebraska
and on its current trajectory could impact the northern portions
of our forecast area around midday. This timing is favorable for
re-intensification as surface based instability increases. The
presence of convection in the area also causes uncertainty on the
temperature forecast as cloud cover and thunderstorms could cut
back on the heat.

Additional development along the frontal zone is likely again
tonight, mainly west of our area. It would move generally East or
ESE through northern MO into western IL early Friday morning.
Given the environment another round of strong to severe storms
would be possible.

The heat continues on Friday, but the likelihood of thunderstorms
at least in the morning will again be a source of uncertainty for
just how extreme the heat will be. This uncertainty is greatest on
the northern periphery of the heat as evidenced by the continued
high interquartile ranges for MaxT on the NBM. Additional
thunderstorm development is possible during the afternoon on
Friday as instability maximizes in the presence of a weaker cap.

Kimble
0

.LONG TERM...  (Friday Night through Wednesday)
Issued at 245 AM CDT Thu Jun 29 2023

A trough currently over the western US will gradually shift east
across the plains during the coming days. As it does so, multiple
rounds of thunderstorms are expected to form roughly along the
frontal zone extending eastward on the northern side of the ridge.
As the trough moves east the front will get pushed further south
and more widespread showers and thunderstorms will become likely.
Rain chances maximize for us on Saturday when the trough will be
favorably positioned for convective initiation over our area
during the day. Severe thunderstorms will again be possible as
well as heavy rainfall. South of the front it stays hot and
humid, fueling subsequent thunderstorms. The trough finally pushes
the front south of us late Sunday bringing at least a brief
period of drier northwest flow for Monday. Moisture does not stay
suppressed to the south for too long, though, and air mass
thunderstorms become possible again as early as Tuesday and
extending through much of the coming week. Although heights rise
and we see temperatures warm up again, it won't be nearly as hot
as it is this week.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 620 AM CDT Thu Jun 29 2023

A light southerly flow is expected today with some shift to
southwest or west depending on the degree of mixing. Gustier winds
are expected as this mixing occurs through the mid afternoon.
Winds diminish a bit overnight but don't go full calm.

An area of thunderstorms is expected to skirt across far northern
MO into west central IL late this morning into early this
afternoon. This is most likely to affect Quincy. Severe
thunderstorms are possible with hail and damaging winds possible.
Thunderstorms are less likely elsewhere with conditions likely
remaining VFR.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 10 AM this morning to 7 PM CDT Friday for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-
     Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory from 10 AM this morning to 7 PM CDT Friday for
     Bond IL-Calhoun IL-Clinton IL-Jersey IL-Madison IL-Marion
     IL-Monroe IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 29, 2:47 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 AM CDT Thu Jun 29 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are possible today and tonight mainly across northeast
Missouri and much of Illinois. Large hail and damaging winds are the
primary threats.

A Heat Advisory remains in effect for much of the area today due to
hot and humid conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Heat Advisory remains in effect for much of the area Friday due to
hot and humid conditions.

There is a chance of thunderstorms each day. Some strong to severe
storms will be possible mainly on Friday and Saturday when large hail
and damaging winds are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:19 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXKnox, Lewis56 min
Jun 29, 10:20 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby55 min
Jun 29, 11:01 AM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls44 min
Jun 29, 11:37 AM CDTSevere Thunderstorm WarningLSXLincoln, Pike53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.